California, 2012Tornado and Flash Flooding in California, August 11 to 12, 2012
August 11 to 12, 2012 · NWS SGX · 11 events in 3 counties and zones
These days were a continuation of the deep monsoonal flow that persisted over the area through much of the month. Thunderstorms developed each afternoon over the mountains, deserts and northern inland valleys, and quickly diminished by sunset with areas of rural, urban and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
These days were a continuation of the deep monsoonal flow that persisted over the area through much of the month. Thunderstorms developed each afternoon over the mountains, deserts and northern inland valleys, and quickly diminished by sunset with areas of rural, urban and flash flooding. Flooding activity on the 11th was focused around Big Bear and Victorville in San Bernardino County, as well as Campo in San Diego County. Thunderstorm activity also developed along the Elsinore Convergence Zone in eastern Riverside County. Thunderstorms in this area became severe and produced a couple damaging microbursts along with the small hail and heavy rain. Similar storms in the Elsinore area on the 12th produced a landspout and another damaging microburst. Significant flooding was also observed in the Forest Falls area on that day. Mostly minor urban flooding was observed in the upper deserts and Forest Falls again on the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 11, 8:30 AM PST, 2 hours earlier.
Area forecast discussion, Aug 11, 8:30 AM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT SAT AUG 11 2012
.SYNOPSIS...
CONTINUED WARM THROUGH SUNDAY...ALTHOUGH DAYTIME TEMPERATURES WILL
BE A FEW DEGREES LOWER WEST OF THE MOUNTAINS. OVERNIGHT TEMPERATURES
WILL ALSO LOWER AS HUMIDITY DECREASES. RESIDUAL MONSOONAL MOISTURE
WILL CONTINUE SCATTERED MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS NEAR THE MOUNTAINS THROUGH SUNDAY. DECREASING
MONSOONAL MOISTURE WILL LIMIT THE CHANCES FOR AFTERNOON SHOWERS AND
THUNDERSTORMS AFTER SUNDAY. A SHALLOW MARINE LAYER WILL CONTINUE
PATCHY LATE NIGHT AND EARLY MORNING CLOUDS AND FOG NEAR THE
IMMEDIATE COAST WITH A LITTLE GREATER COVERAGE FOR THE FIRST HALF OF
NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
THIS MORNING...STRONG SE MONSOONAL FLOW IS BRINGING GUSTY EAST WINDS
TO THE INLAND AREAS. THE WINDS SHOULD WEAKEN SOMEWHAT LATER IN THE
DAY AS THE THERMAL LOW INLAND STRENGTHENS.
TODAY THROUGH SUNDAY...
A SHORTWAVE MOVING EAST ACROSS THE NW STATES WILL WEAKEN THE HIGH
PRESSURE RIDGE THAT HAS DOMINATED THE WESTERN U.S. THIS WILL RESULT
IN A SLIGHT COOLING WEST OF THE MTNS. SE FLOW ALOFT WILL KEEP ENOUGH
MONSOONAL MOISTURE IN THE AREA TO PRODUCE SCATTERED SHOWERS AND
TSTMS OVER THE MTNS AND HIGH DESERTS THIS AFTERNOON/EVENING...AND
AGAIN SUN AFTERNOON/EVENING. THE EASTERLY COMPONENT OF THE FLOW
COULD PUSH STORMS WESTWARD INTO THE INLAND VALLEYS. SLIGHTLY LOWER
MOISTURE ON SUNDAY SHOULD REDUCE THE SHOWER/TSTM COVERAGE SOMEWHAT.
THE MARINE LAYER WILL CONTINUE TO BE PATCHY AND FAIRLY SHALLOW
THROUGH THE WEEKEND...WITH NIGHT AND MORNING LOW CLOUDS AND FOG
BEING RESTRICTED TO THE IMMEDIATE COASTAL AREAS.
MONDAY THROUGH SATURDAY...
A LOW PRESSURE TROUGH OVER THE ERN PAC WILL MOVE TOWARD THE WEST
COAST DURING THE FIRST HALF OF NEXT WEEK...FURTHER WEAKENING THE
UPPER RIDGE AND DISPLACING IT TO THE SE. THIS WILL BRING GENERALLY
LOWER TEMPERATURES...DRY SW FLOW ALOFT AND A DEEPER AND MORE
EXTENSIVE MARINE LAYER WITH NIGHT AND MORNING LOW CLOUDS AND FOG
SPREADING INLAND TO THE WESTERN PORTIONS OF THE VALLEYS. THE
REDUCTION IN MONSOONAL MOISTURE WILL MAKE IT UNLIKELY THAT
AFTERNOON/EVENING SHOWERS/TSTMS WILL DEVELOP THROUGH WED.
TOWARD THE END OF THE WEEK...THIS TROUGH OF LOW PRESSURE DRIFTS BACK
WESTWARD INTO THE EASTERN PACIFIC AS THE RIDGE BUILDS OVER THE WEST
COAST. MODELS INDICATE THAT THIS COULD DRAW SOME TROPICAL MOISTURE
NORTHWARD FROM A TROPICAL SYSTEM THAT MAY DEVELOP OFF THE SOUTHWEST
COAST OF MEXICO...THEN MOVE TO A POSITION OFF THE CENTRAL BAJA
COAST. HOWEVER...THERE IS STILL SIGNIFICANT UNCERTAINTY IN THIS
SOLUTION.
&&
.AVIATION...
111530Z...COAST/VALLEYS...LOW CLOUDS WITH BASES 600 FT MSL AND TOPS
1200 FT MSL WILL CONTINUE TO ERODE TO THE BEACHES THROUGH 11/1600Z.
PATCHY STRATUS CLOUDS WILL ONCE AGAIN DEVELOP OFF THE COAST AND PUSH
5-10 MILES INLAND AFT 12/0600Z TONIGHT. EXPECT PERIODS OF BKN/OVC
SKIES THROUGH 12/1500Z AT KCRQ AND KSAN. CLOUD BASES AROUND 500 FT
MSL AND TOPS 1000 FT MSL. VIS AT KCRQ MAY DROP BRIEFLY DROP BELOW
6SM BETWEEN 12/1200-1500Z. OTHERWISE...OCCASIONAL FEW-SCT CLOUDS
AT/ABOVE 10000 FEET MSL ARE EXPECTED THROUGH SUNDAY MORNING.
MTS/DESERTS...ISOLATED-SCATTERED TSTORMS ARE EXPECTED...MAINLY OVER
THE MTNS BETWEEN 11/1800Z-12/0100Z...THOUGH SOME STORMS MAY DRIFT
OVER THE DESERT SLOPES. BASES WILL BE 10000 FEET MSL WITH TOPS TO
40000 FEET...WITH UPDRAFTS/DOWNDRAFTS. OTHERWISE...SCT-BKN CLOUDS
AT/ABOVE 10000 FEET WITH NO VIS RESTRICTIONS EXPECTED THROUGH SUNDAY
MORNING.
&&
.MARINE...
WEAKENING TROPICAL STORM GILMA WILL BRING A SOUTH 3-4 FOOT/13-15
SECOND SWELL TODAY...WEAKENING GRADUALLY SUNDAY AND MONDAY.
THUS...SOUTH-FACING BEACHES MAINLY IN ORANGE COUNTY WILL HAVE 3-6
FOOT SURF...LOCAL 7 FEET. THE WESTERLY FACING BEACHES OF SAN DIEGO
COUNTY WILL EXPERIENCE LITTLE IMPACT WITH ONLY 2-4 FOOT WAVES
EXPECTED SOUTH OF CARLSBAD.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING FOR THE
COACHELLA VALLEY...SAN DIEGO COUNTY DESERTS.
PZ...NONE.
&&
PUBLIC...PG
AVIATION/MARINE...JTHazardous weather outlook, Aug 11, 4:30 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 AM PDT SAT AUG 11 2012
CAZ042-043-048-050-055>058-060>062-120200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
530 AM PDT SAT AUG 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
CONTINUED HOT AND HUMID FOR INLAND AREAS WITH AN EXCESSIVE HEAT
WARNING FOR THE LOWER DESERTS.
FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS
LOW...THE RISK OF FLASH FLOODING IS MINIMAL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CONTINUE HOT AND HUMID FOR FAR INLAND AREAS SUNDAY.
FOR SUNDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
17
Event by event
4 thunderstorm wind, 3 flash flood, 1 lightning, 1 flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Flash Flood, San Bernardino
- When
- August 11, 10:30 AM PST to 1:30 PM PST
- Where
- San Bernardino County, 0.95 mi N of Baldwin Lake to 5.54 mi SSE of Baldwin Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.294, -116.772
Very heavy rainfall in the Big Bear area began around 1045 PST, resulting in minor street flooding in Big Bear City, as well as flash flooding along Highway 38 at mile marker 19. Cal Trans and CHP closed Highway 38 at this point due to a stream of water rushing down the road with embedded boulders. |A nearby spotter measured rainfall of 0.16 inches in 10 minutes and 0.95 inches in one hour, along with pea sized hail.
Lightning, San Diego
- When
- August 11, 12:30 PM PST to 1:30 PM PST
- Where
- San Diego County, Campo
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.600, -116.470
Heavy thunderstorm moving north toward Highway 94 and Interstate 8 with frequent lightning. Lightning hit the spotter's well in her yard.|Heavy rain also caused minor flooding on Buckman Springs Road.
Flood, San Bernardino
- When
- August 11, 1:00 PM PST to 2:00 PM PST
- Where
- San Bernardino County, 6.81 mi N of Adelanto Hansen Arpt to 10.3 mi WSW of Pinon Hills
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 34.728, -117.647
Flooding observed on HIghway 395 as well as along Highway 18 and Phelan Road. Water was flowing on streets on both sides. Up to 4 inches of water was flowing at the intersection of Highway 395 and Mojave Road, with up to 8 inches of standing water at dips in the roads.
Thunderstorm Wind, Riverside
- When
- August 11, 2:00 PM PST to 4:00 PM PST
- Where
- Riverside County, Lake Elsinore to 2.6 mi ESE of Rancho California
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.700, -117.300
The Temescal RAWS near Lake Elsinore measured a wind gust of 88 mph between 1432 and 1532 PST, associated with a nearby warned thunderstorm.
Winds were estimated at 60-65 mph from a microburst around 20 yards wide that caused damage in a residential neighborhood in northeast Temecula. It descended in a backyard and blew down the fences on the north and south ends of the yard. The fences were blown outward from the yard, indicative of a downward and outward thrust of winds.
Several large branches were broken and a few small trees downed in Trilogy at the Glen Ivy Resort and Spa. Estimated winds from the damage was 60 mph as determined by an NWS employee.
Thunderstorm Wind, San Diego
- When
- August 12, 1:00 PM PST to 2:00 PM PST
- Where
- San Diego County, Warner Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.280, -116.630
The SDGE East Warners sensor recorded a 58 mph gust during a thunderstorm. A spotter also reported marble to penny sized hail (0.75 inch) 2 to 3 miles east of the San Felipe Road turnoff of SR 79.
Flash Flood, San Diego
- When
- August 12, 1:00 PM PST to 2:00 PM PST
- Where
- San Diego County, 3.31 mi WNW of San Felipe to 3.43 mi E of Warner Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.226, -116.648
CHP closed San Felipe Road (S2) between mile markers 2 and 3 due to mud and water that is 3 feet deep.
Flash Flood, San Bernardino
- When
- August 12, 1:00 PM PST to 2:00 PM PST
- Where
- San Bernardino County, Forest Falls to 0.84 mi WNW of Forest Falls
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.080, -116.920
A spotter heard on a police scanner that a 3-foot wall of water came down near forest Falls and Angelus Oaks. Police evacuated people that were down at the bottom of the Santa Ana River/Mill Creek. The flooding was estimated to have occurred between 1330 and 1400 PST.
Tornado, Riverside
- When
- August 12, 2:30 PM PST to 3:45 PM PST
- Where
- Riverside County, 2 mi ESE of Perris
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.769, -117.198
A land spout tornado was associated with and southwest of the parent (non-supercell) thunderstorm that was over Nuevo, on the east side of Perris. The land spout appeared to be over the fields just east of or near Interstate 215. Separate wind damage from the parent thunderstorm was observed to the northeast over Nuevo on Menifee Road. |There was no apparent damage from the land spout itself. A spotter also sent in video of the land spout.
Thunderstorm Wind, Riverside
- When
- August 12, 2:30 PM PST to 4:00 PM PST
- Where
- Riverside County, 0.33 mi W of Nuevo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Newspaper
- Coordinates
- 33.800, -117.156
A severe thunderstorm caused significant straight-line wind damage from a wet microburst on the east side of Perris on Nuevo Road near Menifee Road. Several power poles were snapped completely and fell over like dominoes. Several vehicles were trapped in between the downed poles, though no one was injured. Law enforcement was called in to close off several roads in the area. The wind also tore up some roofing on a few homes in the area. This damage was likely caused by winds from a microburst and not the nearby landspout, though both were the result of the same parent thunderstorm cell.
Thunderstorm Wind, Riverside
- When
- August 12, 3:15 PM PST to 4:30 PM PST
- Where
- Riverside County, 3 mi WSW of Perris
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.763, -117.278
On the west side of Perris, on Olive and Ellis Streets and just north of Highway 74, several small and large tree limbs down. Two power poles were broken by wind but remained leaning on Ellis Street just north of Highway 74. One rural street in that area was closed due to water about 12 inches deep. Estimated wind gusts were 50-55 mph for just this area. This damage was determined to be associated with a wet microburst from the severe storm in the area.
Funnel Cloud, Riverside
- When
- August 12, 3:15 PM PST to 3:45 PM PST
- Where
- Riverside County, 2 mi S of Perris
- Reported by
- Trained Spotter
- Coordinates
- 33.751, -117.230
A funnel cloud was observed just south of Perris from approximately 1525 to 1535 PST on the 12th. The funnel was observed by a spotter located near Albert Hill, north of Lake Elsinore as the severe thunderstorm moved east along Highway 74. The funnel was not determined to be associated with the landspout east of Perris.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 11, 2012$1.6 million · 1 event
- Tornado in North Carolina, August 11, 2012$350,000 · EF1 · 1 event
- Flood in Michigan, August 11, 2012$500,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 11, 2012$70,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Wind in California, August 11 to 13, 2012$58,000 · 61 kt wind · 7 events
- Damaging Winds in Arizona, August 11, 2012$29,000 · 56 kt wind · 4 events
- Damaging Winds in Massachusetts, August 11, 2012$26,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 11, 201255 kt wind · 21 events
- Flash Flooding and Damaging Winds in New York, August 11, 201250 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, August 11, 2012$10,000 · 1 in hail · 10 events
- Flash Flood in Georgia, August 11, 2012$15,000 · 1 event
- Flash Flooding in Georgia, August 11, 2012$12,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399955, 399959, 399967, 399972, 399977, 399978, 399988, 399980, 399986, 399985, 399987.